Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Suddenly felt pain in chest, shaky and light headed. CT scan showed clear. What am I suffering from?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Was at home on my computer one evening. Was feeling very tense (hadn't been sleeping well). Suddenly it was like something popped in my head, also had strange pain in the far left of my chest, felt very shaky and lightheaded. I went in to watch TV, sat down, but then felt like I was losing consciousness, felt nauseous and very scared. Had to get up and leave room immediately. From next day onwards I had this unusual unnatural feeling of pressure in my head, no pain only a big constant bubble of pressure. I had a CT scan but they could find nothing wrong. I went to my doctor the next day, he said it was probably just stress. Prescribed a course of Citalopram. Took this for 4 weeks, had no effect. Then he prescribed Lyrica, this too had little effect. Every day I have this unusual feeling of pressure in my head and also that chest pain in the far left of my chest. I eat alright and can walk for miles without any bother. Although the feeling is with me all day, its only when I look at screens/TV that the pressure in my head seems to grow and make me feel like I'm about to pass out, that and the chest pain. Have been out of work a long time (I work on computers), nothing has helped so far, am afraid I'm going to lose my job. Any help would be greatly appreciated.
Posted Mon, 20 Aug 2012 in Lung and Chest disorders
Answered by Dr. Aparna Kohli 3 hours later
Thanks for writing in.
I think we could be possibly looking at an anxiety disorder here in your case. This can lead to all the symptoms that you have described and much more as well. Now, the issue is that even though the treatment you had been started on is appropriate, the duration of treatment, rapid switching of drugs is not appropriate. The main treatment of such an issue is psychotherapy. We would need to identify what is stressing you, what brought you here and ask questions like XXXXXXX Are you comfortable in your skin?" ; "Are you truly happy?" etc.
Once we get down to the list of things which bother you, we can resolve those issues one by one. This can only be done by a trained psychotherapist. Also, the drug therapy has to act as a bridge. Apart from Citalopram ( which in my opinion should have been given for atleast 1-3 months as it could take to produce some improvement in some cases), we should be looking at other alternatives like benzodiazepines like alprazolam to take care of the episodes when you feel extremely well.
The treatment would definitely take some time. You need to believe not only in your physician but more importantly in yourself as well. We would need to look at your priorities, your lifestyle etc.
In the meanwhile, take out time for things you enjoy doing, whatever it may be; reading a book, talking to someone or talking a walk.
I am sure with the right help, you'd soon be better. Please see a psychiatrist and a psychotherapist. I can assure you that sometimes anxiety is a useful thing. It tells you that something is wrong in your life and you haven't realized it all along.
Let me know if I can be of further assistance,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor